Alert archive / New York / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Burlington, VT
NWS Burlington, VT issued this wind chill advisory at Jan 23, 2021, 3:14 AM EST for 4 counties in New York; 4 counties in Vermont. It took effect at Jan 23, 2021, 11:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 3:14 AM EST (08:14 UTC)
- In effect from
- Jan 23, 2021, 11:00 PM EST
- Expired
- Jan 24, 2021, 9:51 AM EST
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Essex County, VT, Lamoille County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 7 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS41 KBTV 230814 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 314 AM EST Sat Jan 23 2021 NYZ029>031-034-VTZ003-004-232200- /O.NEW.KBTV.WC.Y.0001.210124T0400Z-210124T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Orleans-Essex- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Newport, and Island Pond 314 AM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The northern Adirondacks in northern New York, as well as Orleans and Essex Counties in Vermont. * WHEN...From 11 PM this evening to 10 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
3 follow-up statements
970 WWUS41 KBTV 232002 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 302 PM EST Sat Jan 23 2021 VTZ006-007-241015- /O.EXA.KBTV.WC.Y.0001.210124T0400Z-210124T1500Z/ Lamoille-Caledonia- Including the cities of Johnson, Stowe, and St. Johnsbury 302 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Lamoille and Caledonia Counties in Vermont. * WHEN...From 11 PM this evening to 10 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NYZ029>031-034-VTZ003-004-241015- /O.CON.KBTV.WC.Y.0001.210124T0400Z-210124T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Orleans-Essex- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Newport, and Island Pond 302 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The northern Adirondacks in northern New York, as well as Orleans and Essex Counties in Vermont. * WHEN...From 11 PM this evening to 10 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
701 WWUS41 KBTV 240821 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 321 AM EST Sun Jan 24 2021 NYZ029>031-034-VTZ003-004-006-007-241500- /O.CON.KBTV.WC.Y.0001.000000T0000Z-210124T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Orleans-Essex-Lamoille-Caledonia- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, and St. Johnsbury 321 AM EST Sun Jan 24 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The northern Adirondacks in northern New York, as well as Orleans and Essex Counties in Vermont. * WHEN...Through 10 AM EST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
531 WWUS41 KBTV 241451 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 951 AM EST Sun Jan 24 2021 NYZ029>031-034-VTZ003-004-006-007-241600- /O.CAN.KBTV.WC.Y.0001.000000T0000Z-210124T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Orleans-Essex-Lamoille-Caledonia- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, and St. Johnsbury 951 AM EST Sun Jan 24 2021 ...WIND CHILL ADVISORY IS CANCELLED... While sub-zero wind chills are expected across the forecast area for the remainder of the day, dangerous values of less than -20 degrees will be very isolated and generally contained to the higher elevations. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 12:54 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 23, 12:54 AM EST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1254 AM EST Sat Jan 23 2021 .SYNOPSIS... Scattered snow showers and flurries will persist tonight into Saturday as a modified arctic airmass settles across the region. Seasonably cold temperatures are expected through Monday before values moderate from mid-week onward. Outside a few light snow showers across the higher terrain, mainly uneventful weather is expected throughout the breadth of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 913 PM EST Friday...Main change made during this midnight update was to increase PoPs over the eastern Champlain Valley, where Froude numbers indicating blocked flow that will allow off and on snow showers to persist through the night. Not looking at much accumulation in lower elevations...just a few tenths of an inch. Previous discussion follows... Cyclonic west/northwest upslope flow continues along with moderately strong 925mb to 850mb caa. The combination of caa and upslope flow will help to squeeze remaining moisture out acrs the higher trrn with persistent on and off snow showers tonight into Saturday. Per web cam review looks like some mtn locations have received 1 to 3 inches this evening, with another couple inches possible overnight into Saturday. All this is covered very well in crnt fcst with likely/cat pops and snowfall accumulations of 2 to 4 inches acrs the highest peaks. Elsewhere, a dusting to an inch or so is possible. Temps have been slow to cool under this advection so far, which required some minor tweaks. Still anticipating lows in the single digits to lower teens overnight, while a cold and blustery day is anticipated on Saturday. Some breezy to localized gusty northwest downslope winds are possible on the east side of the Green Mountains on Saturday aftn/evening associated with good mixing below inversion and developing lvll jet. Previous discussion below: A modified arctic frontal boundary continues to push across the southern half of the forecast area as of mid-afternoon, and will clear well south into the overnight hours. An additional surface trough passage is expected overnight, which will lead to a modest reblossoming of snow shower activity across the northern higher terrain into the morning hours on Saturday with minor additional accumulations expected. Lows tonight near seasonal late January norms in the single digits to around 10 above or so. Coverage of mainly higher elevation snow showers then gradually wanes through Saturday afternoon as elongated surface ridge axis edges east from the Great Lakes. High temperatures to remain seasonably cold under modestly gusty northwest winds - mainly upper single digits into the teens. Then trending mainly dry by Sunday night as aforementioned ridge axis nears. With light northwesterly flow some tea kettling/steaming effects to the east of Lake Champlain will also be possible under the modified arctic airmass. Temperatures to bottom out mainly in the +/- single digits with some variability. && .SHORT TERM /SUNDAY NIGHT/... As of 1205 AM EST Saturday...Sunday will be a chilly, breezy day under prolonged northwest flow. Winds will be strongest across eastern Vermont (sustained at 15-20 mph) where there will be a stronger pressure gradient. This is due to slow-to-depart low pressure located to the northeast while a narrow axis of high pressure approaches from the west. Winds will be gusty as well, especially across the high terrain and eastern Vermont, attributed to a northwesterly low-level jet of 45-55 knots positioned overhead. Drier air will move in aloft associated with the approaching high pressure, allowing skies to become mostly clear by Sunday evening. Still, model soundings indicated a very shallow layer of mid-level moisture trapped beneath a synoptic inversion mainly across eastern Vermont, thus indicating lingering cloud cover. In addition, there could be a few snowflakes, especially across the higher terrain of the Northeast Kingdom. However, relatively dry surface conditions may prevent them from reaching the ground, so no accumulation is expected. With mostly clear skies overnight Sunday into Monday and lingering arctic air, overnight lows are again expected near or below zero. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 318 PM EST Friday...A relatively uneventful period of weather is in store next week. Temperatures will remain near seasonal in the absence of any strong advection patterns with highs in the 20s and overnight lows mainly in the single digits. Overall, dry weather is expected throughout the week. The one system to keep an eye on is a low pressure system that will track northeastward through the Ohio River Valley on Monday into Tuesday. However, this is expected to stay to the south of our forecast area thanks broad high pressure taking up residence to the north. Global model guidance is in pretty good agreement on this, and at this time, there's only a slight chance of snow across southern Rutland and Windsor counties on Tuesday. The dry pattern continues thereafter under upper-level ridging. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Through 06Z Sunday...Variable ceilings and visibilities across the forecast area as terrain-driven localized snow showers continue. These snow showers are forecast to impact KBTV through around 12Z with MVFR/IFR ceilings and visibilities before ending between 12Z and 15Z. Also being impacted by the snow showers is KSLK, although showers for KSLK are not forecast to be as persistent through the night and should come to an end around 10Z. Elsewhere, will see primarily MVFR/low VFR ceilings with occasional visibility reductions from passing snow showers, but persistent snow is not expected at KRUT, KMSS, KPBG, or KMPV. Despite residual snow showers coming to an end later this morning, will see some MVFR ceilings develop/continue through the afternoon today as low-level moisture is trapped near the surface. A trend towards widespread VFR ceilings can be expected after 00Z. Winds will be northwesterly/westerly at 4-7 knots, increasing to 7-12 knots with gusts 15 to 25 knots after 15Z. Outlook... Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. NO SIG WX. Tuesday Night: VFR. NO SIG WX. Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...JMG NEAR TERM...Duell/JMG SHORT TERM...Hammond LONG TERM...Hammond AVIATION...Duell
Hazardous weather outlook, Jan 22, 3:45 PM EST, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 345 PM EST Fri Jan 22 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-231000- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 345 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in New York, 2021Wind Chill Advisories in Vermont, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.